Virginia, 2015

Dense Fog in Virginia, May 8, 2015

May 8, 2015 · NWS LWX · 3 events in 3 counties and zones

Ridging building in aloft as high pressure remainded at the surface led to clearing skies and light winds. Lingering moisture combining with the synoptic features produce areas of valley fog.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Ridging building in aloft as high pressure remainded at the surface led to clearing skies and light winds. Lingering moisture combining with the synoptic features produce areas of valley fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 7:01 PM EST, 6 hours 49 minutes earlier.

Area forecast discussion, May 7, 7:01 PM EST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
801 PM EDT THU MAY 7 2015

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE NORTHERN MID-ATLANTIC THROUGH
TONIGHT. LOW PRESSURE OFF THE CAROLINA COAST WILL APPROACH THE
COASTLINE FRIDAY BEFORE GRADUALLY ERODING THIS WEEKEND. A COLD
FRONT LOOKS TO MOVE INTO THE REGION TUESDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...

EXPECT ANOTHER MILD NIGHT WITH LOWS IN THE MID 50S TO LOWER 60S.
CURRENT GUIDANCE SUGGESTS BEST CHANCE OF FOG WILL AGAIN BE WEST OF
THE BLUE RIDGE AND IN CENTRAL VA...BUT CAN/T RULE OUT SOME IN THE
MORE FOG PRONE AREAS TO THE EAST. NOT A STRONG SIGNAL FOR DENSE
FOG...BUT WORTH NOTING IT HAS OCCURRED THE PAST 2 NIGHTS WITH
LITTLE CHANGING OTHER THAN EVENING PRECIP DISTN.

ON FRIDAY BOTH THE SFC AND ALOFT RIDGES MOVE A LITTLE TO THE EAST AS
THE COASTAL LOW WOBBLES OFF THE CAROLINAS. INSTBY IS FORECAST TO BE
EVEN LESS THAN TODAY...WITH MOST GUIDANCE LIMITING AND CHANCE OF
CONVECTION TO THE HIGHEST CREST OF THE ALLEGHENIES. WENT A COUPLE
DEGREES ABOVE GUIDANCE BLEND AS TODAY IS SHOWING THIS AIRMASS CAN
EASILY WARM INTO THE 80S...WHICH SHOULD BE FAIRLY COMMON AREAWIDE
FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
RIDGING CONTINUES TO SLIP OFFSHORE FRIDAY NIGHT. EXACT DETAILS OF
THE FORECAST TRICKY AS WE MAY START TO FEEL SOME EFFECTS FROM THE
COASTAL LOW IN FORM OF A MOISTURE RETURN FROM THE SE. THERE IS A
LITTLE CONVERGENCE BUT NOT MUCH DEEP MOISTURE...SO BACKED OFF TO A
DRY FORECAST. COULD BE A LIGHT SHOWER OR SPRINKLE THOUGH. THERE IS
HOWEVER A FAIRLY GOOD SIGNAL FOR LOW CLOUDS AND/OR FOG IN THE
INCREASING LLVL MOISTURE. THE LIMITING FACTOR COULD BE A MID LEVEL
CLOUD DECK FROM THE LOW. MIN TEMPS WILL BE HELD A BIT HIGHER BECAUSE
OF THIS...IN THE MID 50S TO LOWER 60S.

AN UPPER-LEVEL RIDGE WILL REMAIN OVERHEAD SATURDAY THROUGH SUNDAY
WHILE LOW PRESSURE REMAINS NEAR THE SOUTHEAST COAST. HIGH PRESSURE
WILL REMAIN OVER THE ATLANTIC DURING THIS TIME. A SOUTHERLY FLOW
AROUND THE HIGH WILL USHER IN MOISTURE FROM THE SOUTH. THIS MAY
RESULT IN AREAS OF FOG AND LOW CLOUDS SATURDAY MORNING...AND AGAIN
SATURDAY NIGHT INTO SUNDAY MORNING. HOWEVER...THE MARINE LAYER
SHOULD BE SHALLOW ENOUGH FOR ANY LOW CLOUDS AND FOG TO GIVE WAY TO
SOME SUNSHINE BOTH DAYS...ALLOWING FOR WARM CONDITIONS. MAX TEMPS
WILL RANGE FROM THE 70S IN THE MOUNTAINS TO THE LOWER AND MIDDLE
80S ACROSS MOST LOCATIONS. SUNDAY MAY BE THE WARMER DAY SINCE THE
MARINE LAYER WILL BE A BIT MORE SHALLOW.

THE WARM AND HUMID AIRMASS WILL LEAD TO SOME INSTABILITY.
THEREFORE...A COUPLE SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH
DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
HOWEVER...WITH LITTLE TO NO LIFTING MECHANISM AND SUBSIDENCE FROM
AN UPPER-LEVEL RIDGE OVERHEAD...CONVECTION COVERAGE WILL BE
SCATTERED AT BEST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AN UPPER LEVEL RIDGE WILL PERSIST ACROSS THE EASTERN SEABOARD
SUNDAY NIGHT THROUGH MONDAY WHILE A SFC LOW SPINS OFF THE SC
COAST. THE WIND FIELD IS WEAK AND THEREFORE ANY THUNDERSTORMS
DURING THIS TIME SHOULD BE SUB-SEVERE.

BY MONDAY MORNING...THE SFC LOW SHOULD MOVE INTO NC AS AN UPPER
LEVEL TROUGH TO THE WEST MOVES EASTWARD. THE SFC LOW WILL PICK UP
SPEED AND MOVE NEAR THE MOUTH OF THE CHESAPEAKE MONDAY NIGHT.
S WINDS WILL INCREASE MONDAY AND WARM MOIST CONDITIONS WILL CONTINUE
WITH THE CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. A COLD FRONT
SHOULD CROSS THE REGION TUESDAY. DRY AIR MOVES INTO THE REGION
WEDNESDAY AND THURSDAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
FOG POSSIBLE AGAIN TONIGHT WITH BEST CHANCES AT CHO/MRB. LIMITED
TO MVFR CAT FOR NOW. ALSO HAVE INCLUDING A SHORTER DURATION AT IAD
IN THE MOST PRONE TIME. VFR CONDITIONS EXPECTED ON FRIDAY WITH
LIGHT SE WINDS AGAIN.

LOW CLOUDS AND/OR FOG POSSIBLE FRIDAY NIGHT AS LOW LEVEL MOISTURE
RETURNS AROUND LOW PRESSURE OFF CAROLINA COAST. CHANCE FOR IFR OR
LOWER CONDITIONS...BUT THIS MAY BE LIMITED BY INCREASING MID LEVEL
CLOUDS.

LOW CLOUDS AND FOG MAY IMPACT THE TERMINALS DURING THE MORNING
HOURS SATURDAY...AND AGAIN FOR LATE SATURDAY NIGHT INTO SUNDAY.
OTHERWISE...VFR CONDITIONS ARE EXPECTED WITH LIGHT SOUTHERLY
WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS EACH DAY.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AND
TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

&&

.MARINE...
HIGH PRESSURE FROM THE MID-ATLANTIC MOVES OFFSHORE THROUGH FRIDAY
NIGHT. WINDS SHOULD REMAIN UNDER SCA LEVELS FROM A EAST OR SOUTHEAST
DIRECTION.

A SOUTH TO SOUTHEAST FLOW IS EXPECTED FOR SATURDAY THROUGH MONDAY AS
HIGH PRESSURE REMAINS OVER THE ATLANTIC AND LOW PRESSURE REMAINS
OVER THE SOUTHEAST COAST. WINDS MAY APPROACH SCA CRITERIA LATE
SUNDAY AND SUNDAY NIGHT...BUT GUSTS HAVE BEEN CAPPED AROUND 15
KNOTS FOR NOW DUE TO THE RELATIVELY COOLER WATERS. A COLD FRONT
WILL APPROACH THE WATERS TUESDAY. SOUTHWEST WINDS AHEAD OF THE
FRONT MAY GUST PAST SCA CRITERIA.

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH
TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS EACH
DAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...ADS/BJL/CEM
Hazardous weather outlook, May 7, 9:34 PM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 PM EDT THU MAY 7 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081645-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1034 PM EDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081645-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1034 PM EDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Page

When
May 8, 1:50 AM EST to 6:20 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of one quarter mile or less were reported at LUA.

Dense Fog, Rockingham

When
May 8, 2:15 AM EST to 7:15 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Visibilities of one quarter mile or less were reported at SHD and 8W2.

Dense Fog, Shenandoah

When
May 8, 3:10 AM EST to 6:20 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Visibilities of one quarter mile or less were reported at 8W2.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578371, 578369, 578370.